Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Nashville, TN

July 5, 2020Marshall County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 5, 2020, 6:28 PM CDT for Marshall County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 6:28 PM CDT (23:28 UTC)
Expired
Jul 5, 2020, 8:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Marshall County, TN

The radar

The Nashville radar (KOHX), 69 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WGUS54 KOHX 052328
FFWOHX
TNC117-060130-
/O.NEW.KOHX.FF.W.0018.200705T2328Z-200706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
628 PM CDT Sun Jul 5 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Marshall County in middle Tennessee...

* Until 830 PM CDT.

* At 628 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Chapel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3551 8666 3552 8677 3562 8682 3570 8681
      3570 8680 3569 8680 3570 8679 3570 8677
      3571 8676 3570 8675 3571 8674 3570 8674
      3571 8673 3571 8669 3568 8664 3560 8665
      3559 8665 3559 8666 3558 8666 3558 8665

FLASH FLOOD...RADAR INDICATED

$$

Hawblitzel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 5:27 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 5, 5:27 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
527 PM CDT Sun Jul 5 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Scattered showers and thunderstorms continue to develop this
afternoon, and look to continue into the early evening. Rainfall
rates of up to around 4 inches per hour have been observed per
radar data, and with PWAT values lingering around 2 inches area
wide, heavy rain will be possible with any showers and storms that
develop. Have not seen strong winds just yet, but a few signatures
on radar and obs have shown gusts to around 30 mph. CAMs show this
scattered activity through the afternoon and early evening, with
some convection holding on in the southwest later this evening.

Weak upper pattern will continue on Monday, with mainly diurnally
forced showers and storms again during the day. Models are hinting
that the better chances for precip will be in the northwest half
of the area, with areas in the southeast portion of the mid state
staying dry for a bit longer in the afternoon. Tuesday and
Wednesday still look to be the best chances for more widespread
rain, especially in southern and eastern areas during the
afternoon hours. Upper flow pattern remains weak, but a few subtle
disturbances will provide enough additional support to help out
diurnal forcing on Tuesday and Wednesday. By Thursday, a slightly
stronger upper low will be over the Carolinas, and a Midwest
trough will be off to our northwest. This will continue the hot
and wet pattern through the day Friday. Both upper lows will
phase, and the GFS shows a very aggressive shortwave racing
southeastward through the mid MS River Valley Friday afternoon.
This would place a strong MCS through the region, and currently
has this feature going through western TN Friday afternoon. The
Canadian shows a similar feature while the ECMWF doesn't quite
show that just yet. Will definitely keep an eye on how models
resolve this feature as the unstable air from our continuous hot
and moist week will provide plenty of energy for such a complex to
move through the area. Next weekend will be slightly cooler in the
upper 80s if that strong MCS/trough move through Friday evening,
and northwest flow takes over aloft. That strong upper ridge is
not as far east as it was with yesterday's model runs, so the
extremely hot conditions look to stay confined to the southern
Plains and doesnt look to spread eastward just yet.

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers and thunderstorms are decreasing in coverage and
intensity at this time. This trend will continue into the
overnight hours. Will include convection in the early portion of
the taf period depending on latest radar trends. Otw, conditions
should become precip free overnight. May need to include some
lower vsbys for fog for the overnight given todays rainfall.

The setup for tomorrow does not look quite as active as today. Mid
level shortwave axis will retreat toward the southwest with more
in the way of w-e ridging to our north. A surge of moisture into
our southeastern counties will occur late in the afternoon. This
may amplify convection chances south of CSV toward the end of the
period. Otw, just look for more isol to scattered activity in the
afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 5, 5:04 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Sun Jul 5 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Special weather statement, Jul 5, 4:17 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
417 PM CDT Sun Jul 5 2020

TNZ007-008-052145-
Robertson TN-Sumner TN-
417 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMNER AND NORTHERN
ROBERTSON COUNTIES UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Guthrie to near Cross Plains to
near White House. Movement was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, White House, Cross Plains, Portland, Orlinda, Adams,
Mitchellville and Cottontown.

This includes Interstate 65 between mile markers 107 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 8657 3664 8653 3655 8642 3637 8653
      3650 8681 3660 8712 3664 8710 3665 8659
TIME...MOT...LOC 2117Z 215DEG 7KT 3663 8699 3657 8676 3645 8656

Hawblitzel
Special weather statement, Jul 5, 4:26 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
426 PM CDT Sun Jul 5 2020

TNZ056-093-052215-
Wayne TN-Perry TN-
426 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHWESTERN PERRY COUNTIES UNTIL 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Decaturville to near
Olive Hill. These storms were nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3555 8786 3522 8781 3514 8798 3529 8798
      3530 8800 3530 8802 3533 8802 3535 8801
      3536 8802 3539 8802 3539 8799 3541 8797
      3543 8803 3545 8804
TIME...MOT...LOC 2126Z 348DEG 0KT 3543 8804 3528 8794

Hawblitzel
Special weather statement, Jul 5, 4:46 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
446 PM CDT Sun Jul 5 2020

TNZ006-052200-
Montgomery TN-
446 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 500 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guthrie, or 10 miles northeast of Clarksville. This storm was nearly
stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Areas near the Kentucky border in northeast Montgomery County.

This includes Interstate 24 between mile markers 1 and 4.

LAT...LON 3664 8711 3663 8712 3663 8713 3662 8713
      3661 8712 3660 8712 3660 8731 3664 8733
TIME...MOT...LOC 2145Z 133DEG 1KT 3665 8720

Hawblitzel
Special weather statement, Jul 5, 5:23 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
523 PM CDT Sun Jul 5 2020

TNZ059-061-062-075-052300-
Rutherford TN-Williamson TN-Bedford TN-Marshall TN-
523 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...WESTERN
RUTHERFORD...SOUTH CENTRAL WILLIAMSON AND NORTHWESTERN BEDFORD
COUNTIES UNTIL 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lewisburg. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chapel Hill and Eagleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3562 8682 3569 8681 3570 8681 3569 8680
      3571 8678 3571 8681 3572 8682 3572 8683
      3574 8683 3575 8660 3555 8660 3555 8682
TIME...MOT...LOC 2223Z 133DEG 1KT 3563 8671

Hawblitzel
Special weather statement, Jul 5, 5:24 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
524 PM CDT Sun Jul 5 2020

TNZ095-052315-
Giles TN-
524 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL
615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 11 miles southeast of Pulaski. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Ardmore, Elkton and Prospect.

This includes Interstate 65 between mile markers 1 and 12.

LAT...LON 3500 8708 3502 8713 3517 8707 3521 8690
      3511 8683 3500 8684 3499 8684
TIME...MOT...LOC 2224Z 129DEG 1KT 3505 8693

Hawblitzel
Local storm report, Jul 5, 6:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
611 PM CDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     FLASH FLOOD      2 NNW NOLENSVILLE       35.98N  86.67W
07/04/2020                   WILLIAMSON         TN   SOCIAL MEDIA

            SWIFT WATER RESCUE ON KIDD ROAD. CONFIRMED THROUGH
            FACEBOOK, BUT REPORT RELAYED BY TWITTER PARTNER.

&&

EVENT NUMBER OHX2000442

UNGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:53 PM CDTSpecial Weather StatementOHXWilliamson52 min
Jul 4, 8:57 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson3 hr
Jul 4, 9:20 PM CDTFlash Flood WarningOHXDavidson, Williamson3 hr
Jul 4, 9:21 PM CDTFlash Flood WarningOHXRutherford, Williamson3 hr
Jul 5, 12:10 PM CDTAreal Flood AdvisoryOHXWarren2 hr
Jul 5, 12:13 PM CDTSpecial Weather StatementOHXWhite17 min
Jul 5, 12:31 PM CDTAreal Flood AdvisoryOHXClay, Fentress, Overton119 min
Jul 5, 1:21 PM CDTSpecial Weather StatementOHXDavidson24 min
Jul 5, 1:36 PM CDTAreal Flood AdvisoryOHXDavidson114 min
Jul 5, 1:47 PM CDTSpecial Weather StatementOHXJackson, Smith43 min
Jul 5, 2:00 PM CDTSpecial Weather StatementOHXDeKalb30 min
Jul 5, 2:04 PM CDTAreal Flood AdvisoryOHXJackson, Putnam3 hr
Jul 5, 2:36 PM CDTAreal Flood AdvisoryOHXHumphreys, Perry114 min
Jul 5, 2:53 PM CDTSpecial Weather StatementOHXMacon22 min
Jul 5, 3:04 PM CDTAreal Flood AdvisoryOHXMacon116 min
Jul 5, 3:26 PM CDTSpecial Weather StatementOHXWilson19 min
Jul 5, 3:40 PM CDTSpecial Weather StatementOHXWilson20 min
Jul 5, 4:17 PM CDTSpecial Weather StatementOHXRobertson28 min
Jul 5, 4:26 PM CDTSpecial Weather StatementOHXWayne49 min
Jul 5, 4:28 PM CDTAreal Flood AdvisoryOHXLawrence2 hr
Jul 5, 4:31 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Perry, Wayne119 min
Jul 5, 4:33 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner, Wilson117 min
Jul 5, 4:46 PM CDTSpecial Weather StatementOHXMontgomery14 min
Jul 5, 5:23 PM CDTSpecial Weather StatementOHXMarshall37 min
Jul 5, 5:24 PM CDTSpecial Weather StatementOHXGiles51 min
Jul 5, 5:40 PM CDTSevere Thunderstorm WarningOHXGiles18 min
Jul 5, 6:00 PM CDTAreal Flood AdvisoryOHXMarshall2 hr
Jul 5, 6:34 PM CDTAreal Flood AdvisoryOHXGiles116 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.